Social Icons

Monday, 15 October 2012

Topical Steroid Addiction Symptoms - First 5 weeks

There have been a lot of annoyances I've had to live through thus far, I though I'd take this opportunity to outline them and their affect.

1.) Loss of hair - My hair is very sparse on my head now, and scalp is often covered with cradle cap.  On top of this my eyebrows have basically vanished, once very bushy, now almost non-existent.  My beard also is down to a very small tuft on the chin, nothing else will grow at the moment.

2.) Weeping skin - On and off, my chest, arms & legs, usually one at a time burn red and the top layers of skin strip off revealing a watery mess that lasts many days and leaves me shirtless while it heals.  It's very uncomfortable state and I can barely move off the couch when in this state (usually about 4 - 5 days)

3.) Swollen feet and legs - Have been severely swollen for about a month now, the affects of which have led to dry cracked feet and regular discomfort in that area.

4.) Weepy ears - Behind my ears is constantly split and weeping.  The minute I lay my head on a pillow, shower in the morning inadvertently scratch it, they stay wet for some time and dry with a horrible looking flaking around it... leading you to to to remove the crust, which often produces more weeping.

5.) Very red face & hands - This one goes without saying, but it's hard to live with knowing that you look severally sun-burnt.  The redder it is, the more it peels and exfoliating the peeling leads to more redness.  Best practice is just to keep coating with thick moisturizer until it eventually abates.

6.) Full body dry itchy skin - It's amazing how much dry skin appears and flakes everywhere.  I can't help myself, I'm constantly scratching it off, not necessarily because it's itchy, but because it feels uncomfortable and you want it to be smooth.  It's very hard not to scratch in front of people.

7.) Sore bones and neck - Caused by being uncomfortable and hunched over a lot.  My neck in particular is very sore.

8.) Inability to sleep - It can be very difficult getting to sleep or sleeping long periods.  I've resorted to Valium (a couple tablets a night) when I haven't had sleep for a couple days.  It is tough when you spend a few days on the couch dozing and then when you heal, you try to go back to a normal sleep habit... very hard to adjust.

9.) Eczema in my joints have appeared again, this is the worst I have ever seen it, dry and cracked and takes a long time to heal.

10.) Small cracks on different parts of my chest, back and stomach.  These small cracks (like eczema) get very sore, dry and stiff.  They cause immense pain if not kept moist.

11.) Blood nose - This only happened once, but rubbing my nose tonight I got my first ever blood nose (in my life).  I can only assume this is related to the thinning of the skin caused my topical steroids.

12.) Staph Infection - This is common in thin skin (that is scratched regularly), and an immune system that is weak and playing up doesn't help.

13.) Dark blue bruised skin from scratching.  The skin is so thin that in particular after showering, a scratch of the legs can leave them dark blue with bruising.  This heals quickly, but looks terrible for a few hours.

14.) Cracked Achilles heel - This is a small one, but very hard to heal with moisturizer, as you have to wear socks even when around the home... this takes a lot of time.

15.) Dry skin litters the house like you have never seen.  The house needs to be vacuumed daily, the sheets and clothes cleaned almost daily.  It's hard to believe you can generate that much dry skin.  Under my desk at work is a constant patch of white on the floor, as is anywhere else i go.  When I got o meetings I pray that the chairs won't be black or I'll leave a trail behind me....

16.) Crusty eyes - Every morning I wake with my eyes crusted over.  It's a horrible feeling as they break the seal and I rush to the bathroom to splash water on them and free them of their binding.  By the same token every morning my face is covered in dry skin that can be tough to get off without causing bleeding or extreme redness.

17.) Psychological trauma - I'm an extremely outgoing guy, always doing something, seeing people, going out, playing sport, on the move.  Since starting this recovery I have only left the house for essentials or to go to the office.  Psychologically it's daunting, you just want to bury yourself until it's all over, even when you are looking fine.  It's really important to let the people around you (friends, colleges, family, clients) what you are going through, they are amazingly supportive and once you get the elephant out of the room, it becomes easier to maintain some level social interaction, even if just a very small amount.

18.) Restricted movement - A symtom of dry skin, it's hard to go from being sporty and athletic to having the body of a 70 year old.  If I was asked to dive to catch a ball right now I couldn't do it, where a mere 5 weeks ago I wouldn't have even blinked an eye.

19.) Ear infection - As your ears are always weeping they are prone to infection.  It's good to use cotton wool to keep them dry, particularly at night.

20.) Scalp infection - As the scalp is dry and flaky, it's almost irresistible not to scratch it.  Be very careful as once infected it's extremely hard to recover, even with anti-biotics you keep scratching it open again for weeks on end.
  
21.) Inability to regulate temperature - It's hell always being too cold or hot.  It stops you sleeping, leaved you either sweating and wet, or shaking and cold.  It's terrible in an office environment...

22.) Large sore lumps under the skin - I'm having these scanned tomorrow, but I have developed a couple very large, sore lumps in my arms.  The doctor didn't know what they might be, definitely not lymph-nodes.  It makes it hard to sleep and restricts my movements.

There's probably many more, but feel free to add to them, or ask questions below and I'll be happy to offer my support.  For all of these symptoms, treat them with medication, ice or any other prevailing medicine, know that they are short term and you will get through it, it's just the cortisone and your immune system having a hissy fit.